Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 149, NWS Las Vegas, NV

October 3, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2018, 10:55 PM MST for Mohave County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 10:55 PM MST (05:55 UTC)
Expired
Oct 4, 2018, 4:30 AM MST
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 100 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 11:42 PM MSTFLASH FLOOD8 S Valentine, AZMOHAVE COUNTY ROADWORK REPORTED HACKBERRY ROAD CLOSED FROM US 93 TO ROUTE 66 DUE TO FLOODING. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WGUS55 KVEF 040555
FFWVEF
AZC015-040900-
/O.NEW.KVEF.FF.W.0149.181004T0555Z-181004T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1055 PM MST WED OCT 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 200 AM MST.

* At 1055 PM MST, Doppler radar indicated a cluster of thunderstorms 
  producing heavy rain across the warned area. These storms have a 
  history of producing rain rates of between 2 and 3 inches per 
  hour. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dw Ranch Road, Grand Canyon Ranch, Valentine, Grand Canyon Skywalk,
  Pierce Ferry And Antares Roads, Blake Ranch Road, Meadview, Wild
  Cow Campground, Lake Mead National Recreation Area, Dolan Springs
  and Peach Springs.

This includes Interstate 40 in Arizona between mile markers 62 and
75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3500 11387 3568 11387 3567 11434 3616 11401
      3603 11382 3586 11370 3575 11334 3537 11333

$$

TB3
4 follow-up statements
144 
WGUS75 KVEF 040754
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1254 AM MST THU OCT 4 2018

AZC015-040900-
/O.CON.KVEF.FF.W.0149.000000T0000Z-181004T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1254 AM MST THU OCT 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MST FOR
CENTRAL MOHAVE COUNTY...

At 1249 AM MST, Doppler radar and automated rain gauges indicated 
around or over an inch of rainfall near Valentine, Crozier, and Flat 
Rock Spring. Flash flooding is likely ongoing in these areas.

The majority of the heavy rainfall has ended however continued light 
to moderate rainfall over the next hour could keep flooding impacts 
ongoing. Make sure not to drive through any flooded roadways.

Some locations that will experience flooding include...
Dw Ranch Road, Grand Canyon Ranch, Valentine, Grand Canyon Skywalk,
Pierce Ferry And Antares Roads, Blake Ranch Road, Meadview, Wild Cow
Campground, Lake Mead National Recreation Area, Dolan Springs and
Peach Springs.

This includes Interstate 40 in Arizona between mile markers 62 and
75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3500 11387 3568 11387 3567 11434 3616 11401
      3603 11382 3586 11370 3575 11334 3537 11333

$$

TB3
000 
WGUS55 KVEF 040851
FFWVEF
AZC015-041000-
/O.EXT.KVEF.FF.W.0149.000000T0000Z-181004T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
151 AM MST THU OCT 4 2018

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 300 AM MST.

* At 150 AM MST, Doppler radar indicated more heavy rain and 
  thunderstorms entering the warned area. Flash flooding is already 
  likely already occurring in some locations.

* Some locations that will experience flooding include...
  Dw Ranch Road, Grand Canyon Ranch, Valentine, Grand Canyon Skywalk,
  Pierce Ferry And Antares Roads, Blake Ranch Road, Meadview, Wild
  Cow Campground, Lake Mead National Recreation Area, Dolan Springs
  and Peach Springs.

This includes Interstate 40 in Arizona between mile markers 62 and
75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3500 11387 3568 11387 3567 11434 3616 11401
      3603 11382 3586 11370 3575 11334 3537 11333

$$

TB3
266 
WGUS55 KVEF 040948
FFWVEF
AZC015-041130-
/O.EXT.KVEF.FF.W.0149.000000T0000Z-181004T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
248 AM MST THU OCT 4 2018

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 430 AM MST.

* At 245 AM MST, Doppler radar and automated rain gauges indicated 
  heavy rain continuing to fall across the warned area. Flash 
  flooding is already occurring.

* Some locations that could experience flooding include...
  Grand Canyon Skywalk, Pierce Ferry And Antares Roads, Meadview, 
  Lake Mead National Recreation Area and Dolan Springs.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3500 11387 3568 11387 3567 11434 3616 11401
      3603 11382 3586 11370 3575 11334 3537 11333

$$

JS
014 
WGUS75 KVEF 041126
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
426 AM MST THU OCT 4 2018

AZC015-041132-
/O.EXP.KVEF.FF.W.0149.000000T0000Z-181004T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
426 AM MST THU OCT 4 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
430 AM MST...

This warning expires at 430 am and will be replaced by a new 
warning. Thunderstorms have redeveloped over much of central Mohave 
County and will be capable of producing heavy rain in areas which 
received heavy rain and flash flooding earlier this morning and last 
evening.

LAT...LON 3500 11387 3568 11387 3567 11434 3616 11401
      3603 11382 3586 11370 3575 11334 3537 11333

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:05 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 3, 9:05 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
905 PM PDT Wed Oct 3 2018

.SYNOPSIS...An approaching Pacific storm system will increase
thunderstorm coverage overnight, especially over Mohave County and
adjacent areas of Clark and Lincoln counties, where severe storms
will be possible. Cooler storm systems coming in from the north will
bring unsettled conditions with below normal temperatures over the
weekend into early next week.
&&

.UPDATE...Upper trough finally moving inland this evening. The
feature adding the necessary shear/lift for more robust convection
this evening. Seen a few severe storms across San Bernardino County
so far. Storms also have a history of producing locally heavy
rainfall. Anticipate the Colorado River and Mohave County to remain
the most active regions overnight as trough continues to shift east.
In the update touched up POPs, QPF and weather grids.
&&

.AVIATION...For McCarran...So far, showers and thunderstorms have
stayed away from the terminal. However, there is still a threat for
showers or thunderstorms to develop into the early morning hours of
Thursday before the threat shifts east by daybreak. If storms
develop, they could produce gusty, erratic winds and small hail.
Winds should continue to be from the south or southwest with
sustained winds of 8 to 12 kts. Winds will trend downward before
sunrise with southwest winds beginning to increase again tomorrow
afternoon with possible gusts to 20 kts. By 12-14Z tomorrow morning,
expect FEW-SCT clouds around 8 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...TAF sites within the Colorado River Valley could see
showers and thunderstorms late this evening and could create gusty
and erratic winds. Breezy southwest winds expected again tomorrow
afternoon with gusts around 20 kts for most terminals, excluding BIH
where north winds are expected.
&&

.PREV DISCUSSION...254 PM PDT Wed Oct 3 2018
.DISCUSSION...tonight through next Wednesday.

The upper low off the California Coast will finally move inland
tonight and increasing upward forcing and wind shear along the
leading edge will produce organized bands of thunderstorms
especially across substantial portions of southern Nevada and
northwest Arizona...especially after sunset through the overnight
hours. Isolated severe thunderstorms will be possible and the best
threat areas will be over Lincoln, northeast Clark and Mohave
County. Since conditions for organized thunderstorms will come
together primarily after dark...storms generally will not be quite
as strong as they otherwise would with the aid of daytime heating.
It should still be a very active night of thunderstorms which high
res models have consistently been showing.

The axis of the upper low is forecast to be over southwest Utah by
sunrise Thursday as it opens up and continues lifting to the
northeast leaving more tranquil conditions across our forecast area
in its wake much of the day Thursday. An upstream shortwave over
northern California will then slide down over southern Nevada
Thursday night and early Friday...driving a weak cold front with
some showers associated with it over central Nevada.

A cool and dry northwest flow will be over the region Friday ahead
of energy diving down from the Pacific Northwest and Western Canada
which will call attention to the arrival of the fall season.
Multiple waves diving out of western Canada will carve out a deep
broad closed low over the western states over the weekend then it
will lift toward the northern plains early in the week ahead another
system diving down over the Great Basin. This pattern will keep
temperatures several degrees below normal with showers primarily
over the southern Great Basin zones and snow levels around 6500-7000
feet.
&&

.SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be
possible this evening, especially in Mohave County and nearby areas
of northeast Clark and Lincoln counties. Isolated flash flooding
will also be possible. We encourage spotters to report any
significant weather or impacts in your area.
&&

Update...Pierce

DISCUSSION...Adair
AVIATION...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 3, 9:41 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
941 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FLASH FLOOD      2 SSE FORT MOHAVE       34.99N 114.58W
10/03/2018                   MOHAVE             AZ   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED FLOODING WATER
            OVER THE ROADWAY AS HIGH AS THE CURB 2 MILES
            SSE OF FORT MOHAVE.

&&

JV
Local storm report, Oct 3, 10:12 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1012 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             15 NNW BAKER            35.47N 116.17W
10/03/2018  E1.00 INCH       SAN BERNARDINO     CA   PUBLIC

            SOCIAL MEDIA POST REPORTED QUARTER SIZE HAIL
            AT FORT MOHAVE ALONG THE COLORADO RIVER.

&&

JV
Local storm report, Oct 3, 10:19 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1019 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      15 NNW BAKER            35.47N 116.17W
10/03/2018                   SAN BERNARDINO     CA   TRAINED SPOTTER

            CORRECTED FROM PREVIOUS REPORT. A TRAINED
            SPOTTER REPORTED A SWIFT WATER RESCUE AT
            STATE ROUTE 127 AT MILE MARKER 16.

&&

JV
Local storm report, Oct 3, 10:22 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1022 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             2 WNW FORT MOHAVE       35.03N 114.63W
10/03/2018  E1.00 INCH       MOHAVE             AZ   PUBLIC

            SOCIAL MEDIA POST REPORTED QUARTER SIZED
            HAIL AT FORT MOHAVE ALONG THE COLORADO
            RIVER.

&&

JV
Local storm report, Oct 3, 10:39 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      15 NNW BAKER            35.47N 116.17W
10/03/2018                   SAN BERNARDINO     CA   TRAINED SPOTTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 15
            NNW BAKER. NO SWIFT WATER RESCUE OCCURRED. A
            TRAINED SPOTTER REPORTED WATER FLOWING OVER
            THE ROADWAY AT STATE ROUTE 127 AT MILE
            MARKER 15.

&&

JV
Local storm report, Oct 3, 10:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     FLASH FLOOD      5 NW BIG RIVER          34.19N 114.43W
10/03/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED FLOODING ON THE
            ROADWAY OF STATE ROUTE 62 AT MILE MARKER
            134.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:30 PM MSTFlash Flood WarningVEFMohave115 min
Oct 3, 9:30 PM MSTFlash Flood WarningVEFMohave5 hr
Oct 3, 10:02 PM MSTFlash Flood WarningVEFMohave6 hr
Oct 3, 11:31 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 4, 1:53 AM MSTFlash Flood WarningVEFMohave2 hr
Oct 4, 4:33 AM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.